Alert archive / North Carolina / Beach Hazards Statements in 2020
Beach Hazards Statement 25, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Jul 22, 2020, 5:04 AM EDT for New Hanover County, Pender County, North Carolina. It took effect at Jul 22, 2020, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2020, 5:04 AM EDT (09:04 UTC)
- In effect from
- Jul 22, 2020, 6:00 AM EDT
- Expired
- Jul 22, 2020, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 9.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 837 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
333 WHUS42 KILM 220904 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 504 AM EDT Wed Jul 22 2020 NCZ106-108-221715- /O.NEW.KILM.BH.S.0025.200722T1000Z-200723T0000Z/ Coastal Pender-Coastal New Hanover- 504 AM EDT Wed Jul 22 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Strong south to north longshore current expected. Also, a moderate risk of rip currents is forecast. * WHERE...Coastal Pender and Coastal New Hanover Counties. * WHEN...Through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ IGB
2 follow-up statements
432
WHUS42 KILM 221915
CFWILM
Coastal Hazard Message
National Weather Service Wilmington NC
315 PM EDT Wed Jul 22 2020
NCZ107-230315-
/O.NEW.KILM.CF.Y.0059.200723T0300Z-200723T0600Z/
Inland New Hanover-
315 PM EDT Wed Jul 22 2020
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
2 AM EDT THURSDAY...
* WHAT...Up to one half foot of inundation above ground level
expected in low-lying areas near shorelines and tidal
waterways.
* WHERE...The lower Cape Fear River including downtown
Wilmington.
* WHEN...From 11 PM this evening to 2 AM EDT Thursday.
* IMPACTS...The lowest parts of USS North Carolina Road and low
spots of Battleship Road begin to flood. Water begins to
spread out of the storm drains onto Water Street just south of
Market Street in downtown Wilmington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.
&&
Time of high total tides are approximate to the nearest hour.
Cape Fear River at Wilmington - Flood Stage 5.5 FT
MLLW Categories - Minor 5.5 ft, Moderate 6.7 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.0 ft, Major 5.3 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
23/12 AM 5.6 0.9 0.7 1 Minor
23/12 PM 4.9 0.2 0.7 1 None
24/01 AM 5.6 0.9 0.7 1 Minor
24/01 PM 4.9 0.2 0.6 1 None
25/01 AM 5.3 0.6 0.6 1 None
&&
$$
NCZ106-108-230000-
/O.CON.KILM.BH.S.0025.000000T0000Z-200723T0000Z/
Coastal Pender-Coastal New Hanover-
315 PM EDT Wed Jul 22 2020
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
* WHAT...Strong south to north longshore current expected. Also,
a moderate risk of rip currents is forecast.
* WHERE...Coastal Pender and Coastal New Hanover Counties.
* WHEN...Through this evening.
* IMPACTS...Longshore currents can sweep swimmers and surfers
into rip currents, piers, jetties, and other hazardous areas.
Often, if the longshore current is strong enough, it will
sweep swimmers off their feet, making it difficult to return
to shore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.
&&
$$321
WHUS42 KILM 230004
CFWILM
Coastal Hazard Message
National Weather Service Wilmington NC
804 PM EDT Wed Jul 22 2020
NCZ106-108-230115-
/O.EXP.KILM.BH.S.0025.000000T0000Z-200723T0000Z/
Coastal Pender-Coastal New Hanover-
804 PM EDT Wed Jul 22 2020
$$
NCZ107-230600-
/O.CON.KILM.CF.Y.0059.200723T0300Z-200723T0600Z/
Inland New Hanover-
804 PM EDT Wed Jul 22 2020
...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT
THURSDAY...
* WHAT...Up to one half foot of inundation above ground level
expected in low-lying areas near shorelines and tidal
waterways.
* WHERE...The lower Cape Fear River including downtown
Wilmington.
* WHEN...From 11 PM this evening to 2 AM EDT Thursday.
* IMPACTS...The lowest parts of USS North Carolina Road and low
spots of Battleship Road begin to flood. Water begins to
spread out of the storm drains onto Water Street just south of
Market Street in downtown Wilmington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.
&&
Time of high total tides are approximate to the nearest hour.
Cape Fear River at Wilmington - Flood Stage 5.5 FT
MLLW Categories - Minor 5.5 ft, Moderate 6.7 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.0 ft, Major 5.3 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
23/12 AM 5.6 0.9 0.7 1 Minor
23/12 PM 4.9 0.2 0.7 1 None
24/01 AM 5.6 0.9 0.7 1 Minor
24/01 PM 4.9 0.2 0.6 1 None
25/01 AM 5.3 0.6 0.6 1 None
25/02 PM 5.0 0.3 0.6 1 None
&&
$$What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 22, 3:24 AM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 22, 3:24 AM EDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 324 AM EDT Wed Jul 22 2020 .SYNOPSIS... Another day of above normal heat today, before temperatures return to near normal beginning Thursday. An approaching cold from will bring a good chance of showers and TSTMs Friday into Saturday before moving offshore. A rebuilding upper ridge may bring above normal temperatures early next week. && .NEAR TERM /THROUGH THURSDAY/... Dry-mixing in afternoon will lower dewpoints enough to keep most areas with a heat index below 105 degrees, and a heat advisory is not planned, although isolated spots may touch at 105 briefly. Will address hazard just below criteria with special weather statement. The slightly lower dewpoints, weak steering winds, and poor lapse rates aloft will make it difficult for convection to maintain itself and pop values are low today to reflect this convective struggle. Greater showers/TSTM coverage expected Thursday, as a boundary edges closer and available moisture increases about the area. 10-meter winds are mostly dictated by diurnal mixing, and highest in the middle and late afternoon 9-13 knots, so a few gusts between 20-25 mph should be expected, more common by the coast. Most if not all of the storms Thursday will reside in, and impact across the western or inland 1/2 of the forecast zones. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... Digging mid to upper trough moving across the Northeast Thurs night through Fri night will displace the upper ridge westward. Decent shortwave riding through the base of the trough across the Carolinas, will enhance shwr/tstm activity and push a weak front or trough eastward. Previous model runs were moving this sfc boundary offshore, but now it looks more like it may get hung up and hold over area into the weekend. Overall, expect unsettled weather into the weekend, with better coverage of clouds, shwrs and tstms. Lowering of H5 heights along with increased clouds and shwrs will bring temps down below normal on Fri, mid 80s most places. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Weakness or trough shifts eastward across the Carolinas on Sat, remaining over the coastal Carolinas on Sun before ridge over the Midwest builds back slowly eastward into early next week. Therefore expect shwrs and tstms over the area Sat and Sun becoming more limited on Monday in increasing subsidence and drier air. Another trough makes its way into the Carolinas into midweek and therefore may only see one day of drier weather on Monday. Temps over the weekend will be slightly below normal, near 90 most places, but will warm considerably into Mon and Tues with increasing H5 heights and more sunshine across the area. && .AVIATION /06Z WEDNESDAY THROUGH SUNDAY/... VFR. Isolated showers between 9z-14z at coastal terminals but intensity light. SSW wind gusts this afternoon at coastal terminals to 18 kt, easing aft 23z. While a few showers are possible this afternoon along the sea breeze boundary, strong TSTMs will likely remain well W-NW of the area this TAF cycle. Extended Outlook...VFR, increasing convection Friday into Saturday, could bring brief MVFR conditions. && .MARINE... Moderate SW winds to prevail this period as Bermuda High pressure extends to our coasts, generally 10-15 kt, with occasional gusts to 20 kt, especially in afternoons inshore associated with a sea breeze circulation. TSTMs few to none this period as most storms remain over land well inland. SSW wind-seas and chop will mix/interact with SE waves 1.5-2 feet every 8 seconds, to bring moderate bumpiness but below advisory levels. A few light marine showers this morning and again early Thursday possible, isolated waterspouts not out of the question entirely. Bermuda high will maintain southerly flow across the area. Winds will be mostly 10 to 15 kts with seas less than 3 ft into Saturday, mixing with a slightly longer period Bermuda swell at 1 to 2 ft and 8 to 9 seconds. A weak frontal boundary or trough will approach the area out of the NW. This will bring an increase in S-SW winds Fri into the weekend, pushing seas up around 3 to 5 ft through early next week. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...ILM NEAR TERM...MJC SHORT TERM...RGZ LONG TERM...RGZ AVIATION...MJC MARINE...MJC/RGZ
Hazardous weather outlook, Jul 22, 3:52 AM EDT, 1 hour 12 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 352 AM EDT Wed Jul 22 2020 AMZ250-252-254-256-230800- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 352 AM EDT Wed Jul 22 2020 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-230800- Coastal Pender-Coastal New Hanover- 352 AM EDT Wed Jul 22 2020 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. Heat indices of 100 to 104 degrees today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat indices around 100 degrees Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-SCZ054-056-230800- Coastal Brunswick-Coastal Horry-Coastal Georgetown- 352 AM EDT Wed Jul 22 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Heat indices of 100 to 104 degrees today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat indices around 100 degrees Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 230800- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 352 AM EDT Wed Jul 22 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Heat indices of 100 to 104 degrees today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat indices around 100 degrees Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 8
In the hours before
Special weather statement, Jul 22, 3:29 AM EDT, 1 hour 35 minutes before
Special Weather Statement National Weather Service Wilmington NC 329 AM EDT Wed Jul 22 2020 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059- 221900- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- Including the cities of Lumberton, Elizabethtown, Bladenboro, Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte, Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville, McColl, Hartsville, Darlington, North Hartsville, Dillon, Florence, Marion, Mullins, Kingstree, Myrtle Beach, Socastee, North Myrtle Beach, Garden City, Little River, Andrews, Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris, Green Sea, and Aynor 329 AM EDT Wed Jul 22 2020 ...Heat Indices of 100 to 104 degrees Today... Heat and humidity will combine to bring apparent temperatures at or just over 100 degrees this afternoon. This could cause heat fatigue or illness if over-exerting outside. To beat the heat, and offset heat related problems, drink plenty of fluids, stay in an air-conditioned areas, stay out of the sun, and check up on relatives and neighbors. Kids and pets should never be left unattended in vehicles under any circumstances. 8
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 3:15 PM EDT | Coastal Flood Advisory | ILM | New Hanover | 10 hr |
Nearby
Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.